lithobid and depakote

Discussion in 'General Parenting' started by klmno, Jan 3, 2008.

  1. klmno

    klmno Active Member

    Does anyone know if either of these in low, therapeutic dosages can cause cognitive dulling, and if so, which one is more likely to?

  2. smallworld

    smallworld Moderator

    From The Bipolar Child: "Lithium has been reported to cause short-term memory problems; rarely, some children talk about feeling "spaced out." However, these problems seem to be dose-related" (page 85).

    We've been told by our psychiatrists that ANY anticonvulsant/mood stabilizer can cause cognitive dulling, but some are more likely to than others. Topamax is often mentioned as one that frequently causes cognitive dulling.
  3. Steely

    Steely Active Member

    My difficult child had fair amount of cognitive dulling on Depakote. OTH, he has little to none on the Lithobid.
    Is your difficult child having some academic trouble? Or just something you notice in the day to day.
  4. klmno

    klmno Active Member

    Thanks, Smallworld, that was the answer I was hoping to hear! psychiatrist agreed today that maybe the lithobid wasn't doing so much so we'll start (slowly) decreasing the dosage. Between the holidays and spring break is difficult child's worst time, so I'm not holding my breath. But it would be great for his acne to clear up a little, me not worry so much about side effects, and him actually be able to remember what he read for class! I was hoping it wasn't the depakote because it seemed to help more with hyperness, talkativeness, etc. The lithium worked miracles with raging (only) the first couple mos. but now I see those tendencies again. So far, difficult child is able to notice it and reel himself in. We'll see what happens with a decrease in dosage- psychiatrist said to watch carefully and increase it back up at the first sign of an issue. I'm with that!!
  5. klmno

    klmno Active Member

    WW, difficult child has had grade issues at school this whole school year. The only other time this happened was when he was at his worst- a danger to himself and others. neuropsychologist testing was done then (2 yrs ago) and showed clear problems in some areas, above average in others. At this point, the profs and me, who've been here the past 2 years, seem to be convinced this is intermittent. difficult child has been on lithium for about 6 mos. and depakote for about 2 1/2 mos. Today psychiatrist said he needed to decipher if medications were causing cognitive dulling, or if it was an "intermittent period of difficult child's" or if it was just difficult child feeling like he didn't care about the grades and school. I think after difficult child told him he couldn't help it, he could read something but wouldn't remember it even right after he read it eliminated the "attitude problem" option.
  6. gcvmom

    gcvmom Here we go again!

    Funny you should mention this -- my difficult child 2 has been on Depakote since July (six months). I really notice that his thinking/processing speed has slowed this year compared to last. It's not that he can't do the work, but it is just taking him soooo much longer to get things done. Plus, things that were already a challenge for him (fine motor stuff like writing) are excruciating for him now. Even typing is a chore. It really stinks, especially since he's in an accelerated classroom. His assignments this year are chronically late and homework takes FOR-E-VER. I'm relieved he's getting an IEP soon, and hopefully these issues will be addressed now.